Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

On the rank of an element of a free Lie algebra


Author: Vladimir Shpilrain
Journal: Proc. Amer. Math. Soc. 123 (1995), 1303-1307
MSC: Primary 17B01; Secondary 17B40
MathSciNet review: 1231044
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let L be a free Lie algebra over an arbitrary field K, and let $ \{ {x_1}, \ldots ,{x_n}, \ldots \} ,n \geq 2$, be a free basis of L. We define the rank of an element u of L as the least number of free generators on which the image of u under an arbitrary automorphism of L can depend. We prove that for a homogeneous element u of degree $ m \geq 2$, to have rank $ n \geq 2$ is equivalent to another property which in the most interesting and important case when the algebra $ L = {L_n}$ has a finite rank $ n \geq 2$ looks as follows: an arbitrary endomorphism $ \phi $ of $ {L_n}$ is an automorphism if and only if u belongs to $ {(\phi ({L_n}))^m}$. This yields in particular a simple algorithm for finding the rank of a homogeneous element and also for finding a particular automorphic image of this element realizing the rank.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 17B01, 17B40

Retrieve articles in all journals with MSC: 17B01, 17B40


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1995-1231044-6
PII: S 0002-9939(1995)1231044-6
Article copyright: © Copyright 1995 American Mathematical Society